32018Aug

Warn Your Patients: 10 Photosensitive Medications

Summertime is here and with it brings a perfect opportunity to remind your patients not only about the importance of sun protection but also medications they are taking which could make them more sensitive to the sun’s rays. According to Carrie Schanen, KHP Managed Care Pharmacist, research shows that unprotected skin can be damaged by the sun’s UV rays in as little as 15 minutes. “For patients taking medications that increase photosensitivity, that sun damage could become severe,” said Schanen.

10 commonly prescribed medications that can cause photosensitivity include:

1. Antibiotics, particularly tetracyclines (doxycycline or minocycline) and fluoroquinolones
2. Tri-cyclic antidepressants (amitriptyline, nortriptyline, doxepin)
3. NSAIDS (diclofenac, celecoxib, ibuprofen, meloxicam)
4. Antihistamines (cetirizine, loratadine, promethazine)
5. Acne medications/Retinoids (isotretinoin, acitretin, tretinoin, adapalene)
6. Sulfonylureas (glyburide, glipizide)
7. Diuretics (hydrochlorothiazide, furosemide, triamterene)
8. Cardiovascular agents (amiodarone, diltiazem)
9. Oral contraceptives and estrogens
10. Antifungals (voriconazole, griseofulvin)

Phototoxic reactions result from direct tissue damage caused by UV radiation and occurs within minutes to hours after exposure. Typically within 24 hours of sun exposure, a rash can appear as an exaggerated sunburn with redness and swelling. These types of reactions are usually limited to sun exposed skin and appear to be dose-related. In most cases it is not necessary to stop the medication if patients use adequate sun protection and limit sun exposure.

Photoallergic reactions are immune-mediated responses and are less common than phototoxic reactions. This type of photosensitivity is generally more prevalent among topical medications such as topical anti-inflammatory drugs. An itchy reaction resembling eczema or allergic contact dermatitis occurs within 24 to 72 hours after exposure to sunlight. Unlike phototoxic reactions, the rash can spread to unexposed areas and does not appear to be dose-related. Medications suspected of causing photoallergic reactions should be discontinued, as even minimal amounts of sun exposure can lead to more severe reactions.

While it may not be feasible to completely avoid the sun, encourage patients to minimize direct exposure if they are taking these medications. Other sun protection tips to share with your patients include:

• Wear long-sleeved shirts, pants, and wide brimmed hats to limit sun exposure.
• Wear sunglasses that block both UVA and UVB rays.
• Wear sunscreen, even on cloudy days. Opt for those with SPF 15 or higher with broad spectrum protection against UVA/UVB rays.
• Reapply sunscreen at least every 2 hours and after swimming, sweating, or toweling off.